Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Grand Rapids, MI

April 22, 2006Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 22, 2006, 8:03 PM EDT for Ingham County, Michigan. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2006, 8:03 PM EDT (00:03 UTC)
Expired
Apr 22, 2006, 8:45 PM EDT
In force
42 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ingham County, MI

The radar

The Detroit radar (KDTX), 66 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 8:44 PM EDTHAIL 18 E Mason, MI
Apr 22, 8:55 PM EDTHAIL 0.752 Sw Williamston, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 230003
SVRGRR
MIC065-230045-
/O.NEW.KGRR.SV.W.0013.060423T0003Z-060423T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
803 PM EDT SAT APR 22 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 845 PM EDT

* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  LESLIE...OR ABOUT 9 MILES NORTHWEST OF JACKSON...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LESLIE AND NORTH LESLIE AROUND 810 PM EDT
  EDEN AROUND 815 PM EDT
  BUNKER HILL AROUND 820 PM EDT
  DANSVILLE AND STOCKBRIDGE AROUND 825 PM EDT
  VANTOWN AND MILLVILLE AROUND 830 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO ONE AND ONE QUARTER INCHES IN DIAMETER...OR ROUGHLY THE
SIZE OF A HALF DOLLAR...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4244 8414 4244 8423 4243 8425 4243 8458
      4269 8430 4273 8420 4273 8416

$$

LAURENS
1 follow-up statement
000 
WWUS53 KGRR 230027
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
826 PM EDT SAT APR 22 2006

MIC065-230045-
/O.CON.KGRR.SV.W.0013.000000T0000Z-060423T0045Z/
INGHAM MI-
826 PM EDT SAT APR 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR INGHAM COUNTY
UNTIL 845 PM EDT...

AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS TO NEAR 60 MPH.  THIS STORM WAS LOCATED NEAR
BUNKER HILL...OR ABOUT 9 MILES SOUTHEAST OF MASON...AND MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLVILLE BY 835 PM EDT
  VANTOWN BY 840 PM EDT
  WEBBERVILLE...WILLIAMSTON AND BELL OAK BY 845 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

LAT...LON 4244 8414 4244 8423 4243 8425 4243 8458
      4269 8430 4273 8420 4273 8416

$$

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:45 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 22, 3:45 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT SAT APR 22 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
TONIGHT - WILL KEEP POPS GOING TONIGHT...ESPECIALLY OVER OUR
NE ZONES. WATER VAPOR IMAGES SHOW A COUPLE OF WELL-DEFINED VORT
LOBES CLOSE TO THE UPPER LOW CENTER AND ROTATING OVER WI AT THIS
TIME THAT COULD PROVIDE ENOUGH ADDITIONAL LIFT IN A STEEP LAPSE RATE
ENVIRONMENT TO GENERATE CONVECTION EVEN WITHOUT THE HELP OF
INSOLATION.

SUNDAY/SUNDAY NIGHT - GFS...AND NAM TO A LESSER DEGREE...SHOW A
ANOTHER VORT MAX PIVOTING AROUND THE BACK OF THE UPPER LOW AND
ACROSS THE CWFA. HAVE PLACED HIGHER POPS OVER OUR ERN ZONES E OF THE
UPPER LOW.

MONDAY - SHORTWAVE RIDGING BETWEEN THE EXITING LOW AND THE NEXT
APPROACHING SHORTWAVE TROUGH WILL RESULT IN THE LOWEST POPS FOR THIS
ENTIRE TIME RANGE.

MONDAY NIGHT - THERE IS A SIGNIFICANT DIFFERENCE BETWEEN GFS AND NAM
AT THIS POINT. THE FORMER IS SLOWER WITH A WAVE MOVING ALONG A COLD
FRONT PASSING THROUGH OUR CWFA. WE SPLIT THE DIFFERENCE BETWEEN THE
COLDER AND SLOWER GFS SOLUTION AND THE WARMER AND FASTER NAM
SOLUTION AND MENTIONED POSSIBLE RAIN SNOW MIX ONLY OVER OUR NW ZONES
WHERE THE MORE AGGRESSIVE GFS PROGS -8 TO -10 C H8 TEMPS...
SIGNIFICANT POST-FRONTAL MOISTURE...AND DPVA IN SWLY FLOW ALOFT.
EVEN WITH THIS WORST CASE SCENARIO...IMPACTS SHOULD BE MINOR WITH NO
SNOW ACCUMULATIONS EXPECTED.

NO MARINE OR FIRE WEATHER HIGHLIGHTS ARE ANTICIPATED AT THIS TIME.

&&

.LONG TERM...
THE MID RANGE MODELS SHOW GOOD AGREEMENT ON SYNOPTIC SCALE FEATURES
WITH SOME TIMING AND STRENGTH ISSUES FOR THE SMALLER FEATURES. HAVE
ONLY MAKE SMALL CHANGES IN THE GRIDS FOR INTER OFFICE GRID
CONSISTENCY DUE TO SMALLER SCALE UNCERTAINTY IN THE FORECAST.

TUESDAY MAY SEE A FEW RAIN SHOWERS LINGERING BEHIND A LOW PRESSURE
SYSTEM MOVING BY TO THE NORTH OF THE AREA AS A SHORTWAVE SWINGS BY
TO THE SOUTH. THE REST OF THE WEEK SHOULD BE DRY WITH TEMPERATURES
NEAR NORMAL. ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH THE
REGION BY LATE FRIDAY. SHOWERS ARE POSSIBLE FOR THE WEEKEND.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM: TJT
LONG TERM: IOD
Hazardous weather outlook, Apr 22, 10:40 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1040 AM EDT SAT APR 22 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1040 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
SOUTHWEST LOWER MICHIGAN TODAY. STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF
HEAVY RAIN. THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE NORTH
OF A MOUNT PLEASANT TO LUDINGTON LINE THIS AFTERNOON. THE THREAT FOR
THUNDERSTORMS NEAR THE IMMEDIATE LAKESHORE SHOULD DIMINISH THIS
AFTERNOON. MOST SHOWERS AND THUNDERSTORMS SHOULD BE NORTH AND EAST
OF SOUTHWEST LOWER MICHIGAN BY SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO FRIDAY NIGHT AS
ANOTHER STRONG STORM SYSTEM DROPS SOUTHEAST FROM CENTRAL CANADA
INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.

WDM TJT

In the hours before

Local storm report, Apr 22, 2:50 PM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             WHITE CLOUD             43.55N 85.77W
04/22/2006  E0.88 INCH       NEWAYGO            MI   PUBLIC

&&

BEACHLER
Local storm report, Apr 22, 3:40 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             EDMORE                  43.41N 85.04W
04/22/2006  E0.75 INCH       MONTCALM           MI   EMERGENCY MNGR

&&

MKALEMBK
Local storm report, Apr 22, 7:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             HANOVER                 42.10N 84.55W
04/22/2006  M1.00 INCH       JACKSON            MI   PUBLIC

&&

BEACHLER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:46 PM EDTSevere Thunderstorm WarningGRRIngham33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.